Hail, Dallas
- When
- May 30, 3:08 PM CST
- Where
- Dallas County, 1.03 mi E of Minburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -94.010
Trained spotter reported hail up to quarter-sized mixed in with smaller hail.
A relatively weak warm front moved through portions of the state through the day, with temperatures into the low to mid 80s and dewpoints into the lower 60s. This day was highlighted as a relatively high CAPE and low shear event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively weak warm front moved through portions of the state through the day, with temperatures into the low to mid 80s and dewpoints into the lower 60s. This day was highlighted as a relatively high CAPE and low shear event. As a result, storms did not have much structure to them and often pulsed up and down rather quickly. The dominant severe threat was hail with an opportunity for severe winds as storms collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 2:08 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Des Moines IA 308 PM CDT MON MAY 30 2016 .SHORT TERM.../Tonight/ Issued at 308 PM CDT Mon May 30 2016 Main challenges will be convection and minimum temperatures. Warm air advection and instability along the boundary will support another scattered showers/thunderstorms developing over southwest/ west central/north central Iowa moving northeast with time. This afternoon/evening there is a potential for some isolated stronger storms with main threat being strong winds and hail. Though continuing to monitor the potential for funnel clouds/ brief touchdowns along the receding warm front...LCLs remain rather high. SPC HRRR and 12 NAM support activity along warm weak front to move northeast with the warm air this evening...leaving most of central Iowa with lesser chances for thunderstorms by mid evening. Approaching cool front will activate overnight mainly late over west and northwest Iowa...providing another trigger to fire storms after midnight which should then move into the forecast area toward 12z... and mainly west of I35. Lows tonight will be quite mild and in the mid 60s again east of the boundary with slightly cooler readings over the northwest/north as precipitation cools the boundary layer. .LONG TERM.../Tuesday through Monday/ Issued at 308 PM CDT Mon May 30 2016 The long term period will be characterized by near to above normal temperatures...as well as unsettled weather with multiple opportunities for precip. The most significant precip will be on Tuesday...with a marginal risk for severe wx. At onset an area of SHRA/TSRA will be sliding across the western CWA in conjunction with a surface boundary moving eastward...being driven by a shortwave departing the South Dakota and Nebraska region. Parent upper-level low / PV anomaly will remain to the NW of the CWA...centered across northern and northeastern North Dakota. Models have slowed the eastward advance of the boundary and precip during the day on Tuesday...and thus have adjusted the forecast accordingly. 12Z NAM is a little faster than the 12Z GFS and 00Z ECMWF...and have leaned toward a 12Z GFS / 00Z ECMWF blend. SHRA/TSRA across much of the CWA looks pretty assured on Tuesday...with the main question being severe wx potential. Attm expecting a marginal risk of severe wx. By midday onward...the air mass along and ahead of the boundary will be characterized by increasing low-level winds...sufficient instability with MUCAPES of 1500 to 2000+ J/kg...little if any CIN...steep low-level lapse rates and some directional shear in the low and mid levels...with the best shear lagging the boundary. Parameters will be enough to support a marginal damaging wind threat along with marginal hail. Although some locally brief heavy rain is possible...am not overly concerned about flooding potential. Svr threat will diminish overnight with the loss of daytime heating as well as with the eastward progression of the boundary. High pressure fills in behind the departing frontal system on Wednesday. Upper-air cyclonic flow will dominate the CWA with the upper-level low to the north...however with moisture lacking do not expect precip...only clouds especially across the northern CWA. Attention then turns to precip chances on Thursday evening/night. Strong theta-e advection on the back side of the departing surface high will bring SHRA/TSRA chances initially to the far western and northwestern CWA...then overspreading the northern CWA on Friday and continuing into Saturday due to dynamic forcing from another shortwave / PV anomaly diving southeast in the upper- level flow. Shortwave quickly departs eastward Saturday afternoon...however cyclonic flow will again dominate into Sunday with multiple impulses rotating around the upper-level low to the northeast. Thus have carried slight chance POPs during the day on Sunday. Models have the coolest 850 mb temps of the long term period across the northeastern CWA on Sunday with GFS values of 8-10F. Slight recovery is progged for Tuesday. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1252 PM CDT Mon May 30 2016 Main concerns this period will be thunder chances aft 20z and again overnight 00-06z...then generally increasing coverage aft 14z Tuesday west of I35. Cigs should remain VFR outside of iso/ sct thunder threat. All sites have VCTS threat aft 20-22z today... with northern sites KALO/KMCW/KFOD 22-23z. Confidence low on evolution of storms...whether they hold together beyond 02z. Next round possible aft 05z...then better chances aft 14z west to east Tuesday through end of period as cool front heads east. /rev && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...REV LONG TERM...Zogg AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON MAY 30 2016 IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-312030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- CASS- 326 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM ALGONA TO AMES...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS. FOR TONIGHT...THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH A MARGINAL THREAT OF SEVERE WEATHER. THE MAIN THREATS WILL AGAIN BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL. THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD. IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-312030- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 326 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH ISOLATED STORMS POSSIBLE TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM AMES TO OTTUMWA...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL. THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD. ZOGG
The Des Moines radar (KDMX), 24 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter reported hail up to quarter-sized mixed in with smaller hail.
Public reported up to quarter sized hail.
Public reported a mix of quarter and half dollar size hail that lasted 10 minutes.
Trained spotter reported pea to quarter sized hail covering the ground. Delayed report and time was estimated from radar.
Trained spotter reported hail up to quarter size blanketed on the ground, with some damage to leaves and vegetation. Delayed report and time estimated from radar.
Fire department reported powerlines down near the 190th street area of H ave west of Minburn. Time estimated from radar.
Emergency Manager reported quarter sized hail, along with strong winds.
Trained spotter reporter up to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627554, 627555, 633510, 627557, 627558, 627559, 627560, 627561.